Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 67, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 5, 2002, 10:18 PM EDT for Horry County, South Carolina. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 2002, 10:18 PM EDT (02:18 UTC)
- Expired
- Jul 5, 2002, 11:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Horry County, SC
The radar
The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 11:00 PM EDT | Thunderstorm Wind 60 E | Shell, SC | Law enforcement reported several trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5285 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 23.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 060218
SVRILM
SCC051-060315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1018 PM EDT FRI JUL 5 2002
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HORRY COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 1115 PM EDT
* AT 1012 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
BAYBORO...OR ABOUT 11 MILES WEST OF LORIS...MOVING SOUTH AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
COOL SPRING AT 1025 PM
HORRY AT 1030 PM
HOMEWOOD AT 1035 PM
CONWAY AT 1045 PM
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
.END
$$
HAWKINS
LAT...LON 3358 7907 3376 7923 3389 7926 3426 7906
3410 7889 3388 7862What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:35 PM EDT, 43 minutes earlier.
Area forecast discussion, Jul 5, 9:35 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 935 PM EDT FRI JUL 5 2002 CONVECTION HAVING A HARD TIME MAKING SOUTH OVER THE PAST HOUR BUT NOW IT APPEARS THAT THERE IS SOME DEVELOPMENT OVER PENDER COUNTY AND THE STORM ALONG THE COAST OF ONSLOW COUNTY IS MOVING SOUTH ALONG THE COAST WITH LI STILL IN THE -6 TO -7 RANGE. AS MENTIONED BY CAE THERE APPEARS TO BE A CAP THAT HAS KEPT THE CONVECTION MORE TO THE NORTH WHICH IS SHOWN IN THE LAPS SOUNDINGS. THOUGHTS ARE TO GO WITH HIGHER POPS ALONG THE SOUTHEAST COAST OF NORTH CAROLINA AND TRENDING TO LOWER POPS FOR THE SOUTHWEST PORTION OF THE CWA. ALSO UNTIL FRONT MOVES ACROSS THE CWA AND HIGH CLOUDS CONTINUE FOR AREAS WITH NO RAINFALL. LOWS COULD REMAIN IN THE MIDDLE 70S. CWF...WINDS OUTSIDE THE CONVECTION ARE RUNNING S TO SW AT 10 TO 15 KNOTS. SEAS RUNNING BETWEEN 2 AND 3 FEET. WILL MAKE A FEW CHANGES TO FOCUS ON APPROACHING CONVECTION DOWN THE COAST. OTHERWISE NOT CHANGES. FCSTID = 7 ILM 73 88 69 88 / 30 20 10 10 LBT 71 89 66 88 / 30 20 10 10 FLO 72 90 68 89 / 30 20 10 10 MYR 74 88 70 88 / 30 20 10 10 .ILM... NC...NONE. SC...NONE. HAWKINS
In the hours before
Local storm report, Jul 5, 4:56 PM EDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
456 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM CLIO SC 1.50 INCH HAIL
07/04/02 MARLBORO SHERRIFF REPORTED WALNUT
SIZE HAIL WITH SEVERAL
OLDER TREES DOWN ON
THURSDAY.
DLThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:30 PM EDT | Special Marine Warning | ILM | 2 hr | |
| Jul 5, 10:59 PM EDT | Special Marine Warning | ILM | 91 min | |
| Jul 5, 10:59 PM EDT | Special Marine Warning | ILM | 91 min | |
| Jul 5, 11:15 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 60 min |
| Jul 5, 11:36 PM EDT | Severe Thunderstorm Warning | ILM | Marion | 54 min |
| Jul 6, 12:13 AM EDT | Severe Thunderstorm Warning | ILM | Florence, Williamsburg | 62 min |
| Jul 6, 12:31 AM EDT | Special Marine Warning | ILM | 89 min | |
| Jul 6, 12:31 AM EDT | Special Marine Warning | ILM | 89 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.